Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 24, 2009, 10:17 PM CDT for Jefferson County, Walworth County, Wisconsin. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2009, 10:17 PM CDT (03:17 UTC)
- Expired
- Mar 24, 2009, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Jefferson County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 23 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 10:30 PM CDT | TSTM WND DMG | 1 W Fort Atkinson, WI | DELAYED REPORT. 10 INCH DIAMETER, 30 FEET TALL BIRCH TREES SNAPPED OR UPROOTED IN ROCK RIVER PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 250317
SVRMKX
WIC055-127-250415-
/O.NEW.KMKX.SV.W.0002.090325T0317Z-090325T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 PM CDT TUE MAR 24 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
WESTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES WEST OF LAKE MILLS TO 17 MILES SOUTHWEST OF DARIEN...
AND WERE MOVING NORTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WALWORTH...FONTANA-ON-GENEVA LAKE AND DARIEN BY 1035 PM CDT...
WILLIAMS BAY AND DELAVAN LAKE BY 1040 PM CDT...
LAKE MILLS AND FORT ATKINSON BY 1045 PM CDT...
ELKHORN BY 1050 PM CDT...
WHITEWATER AND JEFFERSON BY 1055 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4252 8877 4284 8876 4286 8898 4320 8897
4320 8854 4285 8854 4251 8851
TIME...MOT...LOC 0316Z 207DEG 33KT 4308 8911 4252 8898
$$
REM3 follow-up statements
000
WWUS53 KMKX 250332
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1032 PM CDT TUE MAR 24 2009
WIC055-127-250415-
/O.CON.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1032 PM CDT TUE MAR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN WALWORTH AND JEFFERSON COUNTIES...
AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF HUBBLETON TO 8 MILES NORTHWEST OF
ALLENS GROVE...MOVING NORTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WILLIAMS BAY...DELAVAN LAKE AND LAKE MILLS BY 1040 PM CDT...
RICHMOND AND FORT ATKINSON BY 1045 PM CDT...
MILLARD...ELKHORN...MILFORD AND HUBBLETON BY 1050 PM CDT...
TIBBETS BY 1055 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 60 MPH WERE REPORTED JUST SOUTH OF BELOIT IN
NORTHERN ILLINOIS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4252 8877 4284 8876 4286 8898 4319 8897
4320 8897 4320 8854 4285 8854 4251 8851
TIME...MOT...LOC 0331Z 207DEG 33KT 4320 8902 4264 8889
$$
CRONCE000
WWUS53 KMKX 250358
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1058 PM CDT TUE MAR 24 2009
WIC055-127-250415-
/O.CON.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1058 PM CDT TUE MAR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL WALWORTH AND EASTERN JEFFERSON COUNTIES...
AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF WATERTOWN TO ELKHORN...MOVING
NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE BELOIT AND JANESVILLE AREA AND ACROSS MUCH OF EASTERN ROCK
COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4252 8862 4284 8867 4320 8876 4320 8854
4281 8854 4251 8852
TIME...MOT...LOC 0358Z 237DEG 29KT 4335 8865 4268 8850
$$000
WWUS53 KMKX 250414
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 PM CDT TUE MAR 24 2009
WIC055-127-250422-
/O.EXP.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1114 PM CDT TUE MAR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALWORTH AND EASTERN
JEFFERSON COUNTIES EXPIRES AT 1115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4252 8862 4284 8867 4320 8876 4320 8854
4281 8854 4251 8852
TIME...MOT...LOC 0412Z 237DEG 29KT 4341 8851 4274 8837
$$
CRONCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:02 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Mar 24, 2:02 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 202 PM CDT TUE MAR 24 2009 STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA BETWEEN 12-18Z WEDNESDAY. STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT. FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED. WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET PROCESSED. THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z. DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME. STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT COLDER FOR ALL SNOW. STAY TUNED. && .AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AFTER A SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z. A RETURN TO VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND CONTINUED VFR CONDITIONS. && .MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL CRAFT CRITERIA BY LATE TOMORROW MORNING. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 6:15 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 615 PM CDT TUE MAR 24 2009 WIZ046-047-051-052-056>060-062>072-251200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE. STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE. THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE. ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH AT TIMES THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL OTHER RIVERS. ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST MEASUREMENTS WILL BE APPRECIATED. LMZ643>646-251200- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND TONIGHT...GUSTING UP TO 40 MPH THIS EVENING. WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT CONDITIONS WILL CONTINUE THROUGH THE NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY. WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN SATURDAY. REM WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Jefferson | 9 hr |
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Kenosha | 36 hr |
| Mar 24, 10:04 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 41 min |
| Mar 24, 10:56 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 29 min |
| Mar 25, 3:19 AM CDT | Small Craft Advisory | MKX | 15 hr | |
| Mar 25, 3:51 AM CDT | River Flood Warning | MKX | Green, Rock | 3 days |
| Mar 25, 6:33 AM CDT | River Flood Warning | MKX | Jefferson | 10 days |
| Mar 25, 10:56 AM CDT | River Flood Watch | MKX | Iowa, Lafayette | 10 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.